Colorado, 2016

High Wind in Colorado, December 25, 2016

December 25, 2016 · NWS PUB · 22 events in 22 counties and zones

A strong upper level jet stream moving across Colorado generated strong to high winds from the eastern mountains into and through the southeast plains of Colorado. Widespread wind gusts between 60 and 70 mph occurred across the lower elevations.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level jet stream moving across Colorado generated strong to high winds from the eastern mountains into and through the southeast plains of Colorado. Widespread wind gusts between 60 and 70 mph occurred across the lower elevations. Winds gusted in excess of 75 mph across the eastern mountains and down the adjacent lee slopes. Despite the high winds, widespread damage did not occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 25, 7:00 AM MST, 2 hours earlier.

Area forecast discussion, Dec 25, 7:00 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
700 AM MST Sun Dec 25 2016

.UPDATE...
Issued at 648 AM MST Sun Dec 25 2016

Updated the morning precipitation chances based on the latest
radar and satellite trends. A line of thunderstorms is exiting the
far Eastern Plains into western Kansas and should clear the area
by 8 am. Light showers have also been dissipating over the Palmer
Divide and will continue to do so through the next hour or so.
Drier air is beginning to work northward into the Plains, with
dewpoints falling off into the 30s at Trinidad, La Junta and
Springfield. Southwest winds are also beginning to increase across
the Plains. This should effectively bring an end to precipitation
chances for the Plains between 8 and 9 am.

Added fog to the forecast over El Paso County as well. Area
webcams and observations indicate patchy fog, especially on the
eastern side of the city. This fog should dissipate through 9 am
as winds begin to increase.

No changes to the mountains where snow continues.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Sun Dec 25 2016

...High Winds Eastern Plains, Heavy Snow Continental Divide...

Currently and this morning...a strong upper level low pressure
center is strengthening over eastern Utah early this morning. Strong
upper level dynamics and cyclogenesis in the lee of the Rockies has
brought a variety of weather to southern Colorado so far early this
morning.  Heavy snow is ongoing along the Continental Divide, with
the eastern San Juan Range seeing very heavy snowfall.

Over the I-25 corridor, an area of moderate to heavy rainfall, with
embedded thunderstorms is lifting north in the strong warm air
advection scheme ahead of the upper low, with most activity from
Pueblo County, north into El Paso County. Temperatures have been
hovering in the low 30s, and observations, even over Monument Hill
are indicating rainfall.  Elevations above 6 kft may be seeing some
snow.  Quick accumulations of an inch or two may be possible with
heavier snow burst cells.  This area of precipitation will continue
to lift north across the Palmer Divide through 6 am.

Further east, high-res models are developing a line of convection
this morning.  IR Satellite imagery indicates a band of clouds
developing from La Junta south.  A narrow band of showers and
thunderstorms is expected to develop and quickly move east into
western Kansas 8 am.  Locally moderate to heavy rainfall may be
possible.  Convective elements may also be capable of producing
small hail and strong wind gusts to 50 mph.  Given the temperatures
rising into the lower 50s and dewpoints in the mid to upper 40s,
there could be a brief severe threat with any stronger cells that
develop.  This will need to be monitored closely.

After 8 am and through this afternoon...this is a quick moving storm
system.  Snow will continue across the mountain areas with periods
of heavy snow through this afternoon.  Additional snow accumulations
will be heaviest over the San Juan Range with 10 to 15 inches of
snow, while the La Garita mountains into the Central Mountains seen
an additional 4 to 7 inches.

The focus over the plains turns to high wind potential for this
afternoon.  This is a powerful storm system with very strong winds
expected by this afternoon.  For areas generally south of Highway
50, widespread westerly winds gusting to 65 mph will be possible.
Locations over the southern I-25 corridor are likely to see the
strongest winds.  Very dangerous driving conditions are expected on
north-south  highways due to cross winds.  In addition, areas that
did not see rainfall this morning, so far areas west of Trinidad to
La Junta, will likely see blowing dust.  This will caused reduced
visibilities on highways across far eastern Colorado.

Tonight...the upper level storm system will continue northeast into
the Northern Plains.  The gradient will weaken and winds will
decrease this evening as the upper system pulls away.  Snow will
also taper off over the mountains, with light snow continuing along
the Continental Divide into Monday morning.  Additional
accumulations tonight will be minor at an inch or two.  The plains
will remain dry.  Cold air will move back across Colorado with mid
teens to lower 20s by morning.  Mozley

.LONG TERM...(Monday through Saturday)
Issued at 341 AM MST Sun Dec 25 2016

...Next System Arrives in Time for New Year's Weekend...

Pretty quiet for most of the upcoming week as a generally dry
westerly flow sets up across the area.  It'll be a bit windy Monday
over and near the higher terrain with gusts to 50 mph possible
mainly early in the day.  It'll also be a bit breezy across the I-25
corridor Monday with gusts to near 25 or 30 mph at times.

On Wednesday, a weak upper level disturbance will track through the
northern Rockies possibly bringing some snow showers to the central
Colorado mountains, mainly north of Cottonwood Pass.  Accumulations
look light at this point.

The next, more significant looking storm to impact our area doesn't
arrive until New Year's weekend.  At this time, it looks like there
is potential for a system to dig south from the Pacific Northwest,
pick up some moisture off of southern California, and spread snow
into the Colorado Continental Divide late Friday and Friday night.
Then, late Friday night and Saturday, the system has potential to
spread a cold front and some light snow across the eastern plains.

Being several days away yet, confidence is low in the details of the
New Year's weekend forecast.  Please stay tuned for updates during
the upcoming week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 341 AM MST Sun Dec 25 2016

KALS...showers will likely persist over the San Luis Valley through
14-15z this morning with reduced CIGS and VIS if they pass over the
terminal.  Increasing southwest winds are expected by mid morning
with gusts to near 45 kts for this afternoon.  VFR conditions are
expected to prevail after 15z and showers dissipate.

KCOS...showers have led to reduced CIGS and VIS this morning and
will persist through 14z.  Southerly winds will turn westerly with
gusts to near 40kts expected this afternoon.  VFR conditions are
expected to prevail once low stratus and fog mix out.

KPUB...southerly winds and stratus will give way to strong westerly
winds are expected by mid morning with gusts near 50 kts possible
this afternoon.  VFR conditions are expected to prevail once winds
increase later this morning. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for COZ072>075-
086>088-093-094-097>099.

Winter Weather Advisory until 11 PM MST this evening for COZ058-
060-066-067-073-075.

Winter Storm Warning until 11 PM MST this evening for COZ068.

&&

UPDATE...MOZLEY
SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...MOZLEY
Hazardous weather outlook, Dec 25, 6:30 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MST SUN DEC 25 2016

COZ058>089-093>099-261330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
630 AM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE KANSAS BORDER
THROUGH 8 AM.  LIGHTNING, SMALL HAIL AND GUSTY WINDS TO 50 MPH MAY
BE POSSIBLE WITH STRONGER STORMS BEFORE THEY MOVE EAST INTO KANSAS.

HEAVY SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE THROUGH THIS
AFTERNOON BEFORE TAPERING OFF TO LIGHT SNOW THIS EVENING AND
TONIGHT.  AN ADDITIONAL 10 TO 15 INCHES OF SNOW ARE LIKELY OVER THE
SAN JUAN RANGE.  ADDITIONAL SNOWFALL OF 4 TO 7 INCHES IS EXPECTED
FROM THE LA GARITA RANGE, NORTH INTO THE CENTRAL MOUNTAINS.  GUSTY
WINDS TO NEAR 60 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW
LEADING TO HAZARDOUS DRIVING CONDITIONS THROUGH THIS AFTERNOON. SNOW
WILL ALSO CONTINUE OVER THE SANGRE DE CRISTO RANGE THROUGH THIS
AFTERNOON WITH 2 TO 5 INCHES OF ADDITIONAL SNOW EXPECTED.

VERY STRONG WINDS ARE EXPECTED TO MOVE ACROSS THE EASTERN PLAINS
FROM LATE THIS MORNING THROUGH THIS AFTERNOON.  WIDESPREAD WIND
GUSTS IN EXCESS OF 60 MPH ARE EXPECTED, MAINLY SOUTH OF HIGHWAY 50.
STRONG CROSS WINDS ON INTERSTATE 25, ALONG WITH OTHER NORTH SOUTH
HIGHWAYS, WILL PRODUCE DANGEROUS DRIVING CONDITIONS.  IN ADDITION,
AREAS THAT DID NOT SEE PRECIPITATION THIS MORNING WILL LIKELY SEE
AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK UPPER LEVEL DISTURBANCE HAS A CHANCE TO BRING SOME LIGHT
SNOW ACCUMULATIONS TO THE CENTRAL COLORADO MOUNTAINS ON WEDNESDAY.

A STRONGER LOOKING STORM HAS THE POTENTIAL TO IMPACT SOUTHERN
COLORADO NEW YEAR'S WEEKEND. AT THIS TIME...IT HAS THE POTENTIAL
TO SPREAD SIGNIFICANT SNOW INTO THE CONTINENTAL DIVIDE LATE FRIDAY
AND FRIDAY NIGHT. IT THEN HAS POTENTIAL TO SPREAD SOME LIGHT SNOW
ACROSS THE EASTERN PLAINS LATE FRIDAY NIGHT AND SATURDAY.

SINCE IT IS STILL NEARLY A WEEK AWAY...CONFIDENCE IN THE NEW
YEAR'S WEEKEND STORM IS LOW. PLEASE STAY TUNED FOR UPDATED
FORECASTS THROUGHOUT THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS ALL OF SOUTHERN COLORADO.

88/50

In the hours before

Local storm report, Dec 25, 6:17 AM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
617 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             ALAMOSA                 37.47N 105.88W
12/25/2016  M2.0 INCH        ALAMOSA            CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 25, 7:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
743 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
12/25/2016  M1.3 INCH        EL PASO            CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 25, 7:59 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
759 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     SNOW             7 ESE TEXAS CREEK       38.37N 105.46W
12/25/2016  M1.9 INCH        FREMONT            CO   TRAINED SPOTTER

            .27" OF LIQUID.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 25, 8:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
819 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     NON-TSTM WND GST 1 WNW COLORADO CITY     37.95N 104.87W
12/25/2016  M69 MPH          PUEBLO             CO   MESONET

            MESONET STATION 1 W COLORADO CITY /CCYC2/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 25, 8:42 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
842 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             1 WSW ROSITA            38.09N 105.35W
12/25/2016  M2.5 INCH        CUSTER             CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 25, 8:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
843 AM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     SNOW             MAYSVILLE               38.54N 106.22W
12/25/2016  M1.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 25, 9:00 AM MST to 11:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 25, 9:00 AM MST to 11:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
December 25, 9:00 AM MST to 8:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 25, 9:00 AM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
December 25, 10:00 AM MST to 11:00 PM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 25, 10:00 AM MST to 8:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
December 25, 10:00 AM MST to 8:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
December 25, 11:00 AM MST to 8:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
December 25, 12:00 PM MST to 8:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670449, 670450, 670451, 670452, 670440, 670441, 670442, 670443, 670444, 670445, 670446, 670447, 670448, 670453, 670456, 670461, 670454, 670455, 670457, 670458, 670459, 670460.